Hail, Cook
- When
- June 26, 6:31 PM CST to 6:33 PM CST
- Where
- Cook County, Streamwood
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -88.170
Scattered thunderstorms developed across northern Illinois during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flash flooding in the southern suburbs of the Chicago Metro area into the early morning hours of June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms developed across northern Illinois during the evening hours of June 26th producing large hail and wind damage. These thunderstorms then produced heavy rain which caused flash flooding in the southern suburbs of the Chicago Metro area into the early morning hours of June 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 5:41 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 641 PM CDT Wed Jun 26 2019 .SHORT TERM... 254 PM CDT Through Tonight... For the remainder of the afternoon, main concern will be chances for isold/sct showers or thunderstorms across the region. With temperatures climbing into the middle 80s and dewpoints in the upper 50s to upper 60s, bringing decent low level instability, with MUCAPE levels of 1-2k j/kg. However, a weakly capped environment and little focus as limited any activity to an isold shra thus far this afternoon. However, a well-defined lake breeze boundary across nern IL could focus some thunderstorm development, while the widespread area of moderate instability could lead to some diurnally driven sct thunderstorms this afternoon and into the early evening hours. For the overnight hours, have carried slight chance to chance PoPs, mainly south of the I-80 corridor as some of the CAMs try to generate some more organized convective activity. While there is still no surface forcing to speak of, any remnant MCV from upstream convection could focus some thunder development and this is likely what the CAMs are picking up on. So, while confidence is low on the timing and coverage of any convective activity overnight tonight, the most favored locations seems to be locations along and south of I-80. && .LONG TERM... 345 PM CDT Thursday through Wednesday... Thursday-Thursday Night: On Thursday PM, there is a conditional risk for strong to severe thunderstorms later in the afternoon through the evening/night, particularly if an MCV can approach from the west/northwest during or just after peak heating. There is plenty of uncertainty on this occurring, with the GFS the most aggressive of the operational models in bringing a short-wave across the area, and the NAM and ECMWF much farther north with this feature. There was also large spread in the 12z HREF suite of CAMs in how things evolve. Forecast soundings show large instability developing of 3000+ j/kg, but also a pretty stout cap due to an impressive EML with mid-level lapse rates of around 8C/km. A short-wave/MCV materializing is key in that it would provide the large scale lift to breach the cap and also enhance the mid-level wind speeds with 35-40+ kt at 500 mb possible, providing sufficient deep layer shear for storm organization. Parts of northern Illinois in this scenario could have a more pronounced wind and hail risk, with SPC Day 2 Slight Risk clipping part of the northwest CWA counties. It's unclear whether an MCV will occur given the large variance described in the first paragraph. Should the stronger forcing remain north, that would likely keep thunderstorm development isolated at most considering the strong capping that appears will be in place. In addition, without an enhancement of mid-level wind fields, deep layer shear will be weak under mid- level ridging and likely 20-25 kt or less. This would keep any storms that are able to form likely of the pulse variety, with a possible downburst wind and marginal hail risk due to the large instability and steep low and mid-level lapse rates. With all the uncertainty in mind, have the highest chance PoPs mostly north of I-88 in Illinois and especially closer to the Wisconsin border from the late afternoon onward. If an MCS could form and bow southeast, it may bring the threat area farther south some during the evening and overnight. Given the distinct possibility that thunderstorms remain isolated at most on Thursday and much of the day could be quiet, the bigger story could prove to be the first very warm to hot and humid day of 2019. Climo of progged 925 mb temperatures supports upper 80s to lower 90s high temperatures (good chance that ORD and RFD register their first 90 of the season). Exception could be the Illinois far north shore, where a lake breeze could hug the shore and keep temperatures in the upper 70s to lower 80s. With dew points in the mid 60s to lower 70s, peak heat index values will be in the mid to upper 90s. Though tomorrow's heat and humidity is certainly not at all uncommon in our summer's, the cool and cloudy start to this one means it's important to remember heat safety. Thursday night will stay warm and humid, with many locations not getting below 70. Castro Friday through Wednesday: Convective chances Friday will be dependent on any morning activity/outflows with much of guidance indicating additional development Friday afternoon/evening mainly across northeast IL/northwest IN. High temps also dependent on convective trends but with sunshine and dry hours midday, upper 80s seem reasonable perhaps a few lower 90s, which would again yield mid-upper 90s peak heat index values. Saturday still has the potential to be primarily dry and may still end up dry for much of the CWA but the eastern edge of the ridge is nearby. It's possible that any thunderstorm activity is more isolated and diurnal in nature rather than an organized complex but confidence is low. With the potential for a drier Saturday, maintained high temps around 90 areawide and lower 90s are certainly possible in the west. Southwesterly winds may be strong enough to prevent a lake breeze with very warm temps all the way to the lakeshore, however can't rule one out especially if aided by convective outflow which would keep shore locations cooler if this occurs. With dewpoints into the lower 70s, peak head index values may again reach the mid to upper 90s Saturday afternoon. Sunday continues to be an uncertain day in this period as it's unclear whether capping under the ridge will hold or subtle short-wave forcing will be able to break through and bring some thunderstorm potential. Added some slight chance PoPs I-80 and north to account for the uncertainty. Current forecast/blend does turn winds east/southeast along the Illinois shore, which would bring afternoon lake cooling. High temps for Sunday are once again upper 80s/lower 90s except right along the shoreline, with mid to upper 90s heat indices. Upper ridge may hold firm next Monday through early Tuesday with organized convection looking unlikely in this scenario such as on the ECMWF, but given the very warm and humid airmass, isolated afternoon/evening convection is possible. A better chance for storms would evolve should the ridge break down a bit as shown on the 12z GFS. The models overall have a stronger signal for thunderstorm potential Tuesday PM through Wednesday, though it will still be warm and humid outside of any convection. CMS/Castro && .AVIATION... For the 00Z TAFs... Isolated thunderstorms continue to develop across a corridor from near KRPJ-KDKB-KDPA and drift east around 10 mph. KDPA will have the best chance to see TSRA nearby or overhead until around 02z. Have added VCTS to the KORD TAF as cells may drift nearby. The lake breeze has made a surge inland which should keep storms from holding together much further east of the boundary. May need to add VCTS to MDW but activity looks to primarily be to the north. Otherwise, expect TSRA activity to wane by about sunset or so with light southerly winds taking over. For Thursday, south-southwest winds will become established by midday with some modest gusts to 18-20 kt or so. This should keep any lake breeze confined to the shoreline. Next concern is thunderstorm potential and there is no obvious signal for concentrated development. Have adjusted the PROB30 a bit later in the afternoon but confidence is fairly low. Will need to keep an eye on any remnant features from thunderstorm activity that occurs into Thursday morning but this is not clear either. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
442 PM CDT Wed Jun 26 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272145-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
442 PM CDT Wed Jun 26 2019 /542 PM EDT Wed Jun 26 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel to quarter size.
Limited damaging wind risk...up to 50 to 60 mph.
DISCUSSION...
Isolated thunderstorms are possible through tonight, mainly south
of I-80. There's a low chance for a few strong to marginally
severe thunderstorms capable of strong winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Friday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Very warm to hot and humid conditions are in store through early
next week. While much of the time will likely be dry,
thunderstorms will be possible at times. Isolated strong to severe
thunderstorms are possible on Thursday and Friday afternoon and
evening, primarily north of the Illinois and Kankakee Rivers.
Thursday's risk may be relatively higher in north central Illinois
near the Wisconsin border.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed south of I-80 through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast through early evening and
moving toward the southeast in the mid evening and overnight
at 15 to 25 mph.
LMZ740>745-272145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
442 PM CDT Wed Jun 26 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Severe Thunderstorm Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville 617 PM CDT Wed Jun 26 2019 ILZ011-012-262345- Kane IL-De Kalb IL- 617 PM CDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB AND SOUTHERN KANE COUNTIES UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking strong thunderstorms near Maple Park eastward to Elburn, moving east at 10 mph. Half inch hail and wind gusts up to 40 to 50 mph will be possible with these storms. Locations impacted include... St. Charles, Batavia, Geneva, North Aurora, Sugar Grove, Elburn and Maple Park. Including the following interstate... I-88 between mile markers 99 and 113. This includes... Waubonsee Community College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4179 8865 4191 8864 4192 8832 4180 8832 TIME...MOT...LOC 2316Z 263DEG 9KT 4184 8858 RC
Special Weather Statement
National Weather Service Chicago/Romeoville
645 PM CDT Wed Jun 26 2019
ILZ012-013-270015-
Kane IL-DuPage IL-
645 PM CDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE AND WEST CENTRAL
DUPAGE COUNTIES UNTIL 715 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm
centered near Elburn, or 9 miles north of Little Rock, moving east
at 10 mph. Additional strong thunderstorms stretched across central
Kane County into far western DuPage County.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Aurora, Naperville, St. Charles, West Chicago, Batavia, Geneva,
Dupage Airport, Bartlett, North Aurora, Warrenville, Sugar Grove,
Elburn, Wayne, Lily Lake and Virgil.
Including the following interstate...
I-88 between mile markers 102 and 113, and between mile markers 120
and 122.
This includes... Fermilab, Kane County Cougars Ballpark, and
Waubonsee Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4196 8822 4180 8821 4179 8860 4188 8860
4197 8855
TIME...MOT...LOC 2344Z 277DEG 8KT 4185 8853
RCSpecial Weather Statement National Weather Service Chicago/Romeoville 656 PM CDT Wed Jun 26 2019 ILZ013-014-270030- Cook IL-DuPage IL- 656 PM CDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DUPAGE AND CENTRAL COOK COUNTIES UNTIL 730 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over Hinsdale, moving east at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Westmont, Brookfield, Hinsdale, Westchester, La Grange, Summit, Lyons, Riverside, Oak Brook, Western Springs, Clarendon Hills, Hillside, North Riverside, Countryside, Hodgkins, Bedford Park, La Grange Park, Broadview, Oakbrook Terrace and McCook. Including the following interstates... I-55 near mile marker 282. I-88 between mile markers 137 and 138. This includes... Brookfield Zoo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4179 8795 4185 8796 4185 8783 4178 8782 TIME...MOT...LOC 2356Z 273DEG 6KT 4182 8793 RC
Special Weather Statement National Weather Service Chicago/Romeoville 705 PM CDT Wed Jun 26 2019 ILZ012-013-270030- Kane IL-DuPage IL- 705 PM CDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANE AND NORTHWESTERN DUPAGE COUNTIES UNTIL 730 PM CDT... At 704 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from St. Charles to near North Aurora. Movement was east southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Aurora, Naperville, Carol Stream, St. Charles, West Chicago, Batavia, Geneva, Dupage Airport, Bartlett, Hanover Park, Montgomery, North Aurora, Warrenville, Sugar Grove and Wayne. Including the following interstate... I-88 between mile markers 111 and 122. This includes... Aurora University, Fermilab, IL Math and Science Academy, and Kane County Cougars Ballpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4196 8813 4172 8825 4172 8848 4197 8838 TIME...MOT...LOC 0004Z 277DEG 11KT 4194 8831 4178 8838 RC
Special Weather Statement
National Weather Service Chicago/Romeoville
713 PM CDT Wed Jun 26 2019
INZ010-011-270100-
Newton IN-Jasper IN-
713 PM CDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON AND CENTRAL
JASPER COUNTIES UNTIL 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Surrey to near Kentland. The strongest
storm was located near Parr. Movement was east at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rensselaer, Kentland, Hanging Grove, Percy Junction, Moody, Pleasant
Ridge, McCoysburg, Surrey, Brook and Collegeville.
Including the following interstate...
Indiana I-65 between mile markers 206 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4091 8702 4078 8724 4078 8750 4092 8736
4092 8728 4106 8727 4106 8696 4105 8693
4091 8693
TIME...MOT...LOC 0013Z 269DEG 8KT 4104 8719 4079 8740
RCSpecial Weather Statement National Weather Service Chicago/Romeoville 721 PM CDT Wed Jun 26 2019 ILZ012>014-020-022-270045- Kane IL-Cook IL-DuPage IL-Will IL-Kendall IL- 721 PM CDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENDALL... NORTHWESTERN WILL...SOUTHEASTERN KANE...DUPAGE AND NORTHWESTERN COOK COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Hanover Park to near Naperville. Average motion was toward the east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Aurora, Naperville, Elgin, Schaumburg, Bolingbrook, Wheaton, Downers Grove, Lombard, Carol Stream, Romeoville, Plainfield, Addison, St. Charles, Oswego, Glen Ellyn, West Chicago, Batavia, Roselle, Lisle and Geneva. Including the following interstates... I-55 between mile markers 264 and 267. I-88 between mile markers 116 and 132. I-290 between mile markers 2 and 8. I-355 between mile markers 17 and 20, and between mile markers 23 and 30. This includes... Schaumburg Boomers Baseball, Aurora University, Benedictine University, College of DuPage, DuPage County Fairgrounds, Fermilab, IL Math and Science Academy, Kane County Cougars Ballpark, Morton Arboretum, Wheaton College, and North Central College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4204 8798 4165 8807 4169 8841 4201 8826 TIME...MOT...LOC 0021Z 268DEG 15KT 4198 8816 4172 8822 RC
The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
6 hail, 5 flash flood, 5 heavy rain, 4 thunderstorm wind. Local standard time, as filed.
Several trees and tree limbs were snapped.
Significant roof damage was reported to a condo in Darien which forced everyone to evacuate the building.
Quarter size hail was reported near Route 34 and Eola Road.
Quarter size hail was reported near Caton Farm and County Line Roads.
Numerous trees were damaged with tree limbs blown down.
Trees, tree limbs and power lines were blown down. Some tree limbs were blown down onto vehicles.
Widespread street and basement flooding was reported in the Steger and Crete areas. In Crete, several intersections were closed with up to 4 feet of water. Some vehicles were stranded in the flood waters. In Steger, downtown was flooded. Chicago Road was impassible with flood waters nearing structures. A man in his 80's had to be rescued after his car stalled in flood waters on Chicago Road near 31st Street. The public works parking lot was flooded. Route 1 was closed at a railroad underpass near Union Avenue.
Burnham Avenue was closed near Plum Creek Forest Preserve due to flooding.
Flooding of unknown severity was reported in Matteson, Park Forest, Olympia Fields and Richton Park.
Several cars got stuck in flood waters on Sauk Trail east of Western Avenue. One water rescue was reported where a fire truck was positioned for a driver to step into the truck.
Photos showed Thorn Creek flowing over 26th Street.
Storm total rainfall of 3.12 inches was measured.
Storm total rainfall of 4.78 inches was measured.
Storm total rainfall of 3.56 inches was measured.
Storm total rainfall of 3.61 inches was measured.
Storm total rainfall of 4.11 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834557, 834558, 834555, 834559, 838341, 834560, 834561, 834562, 834575, 838353, 838334, 838323, 838624, 838627, 838631, 838628, 838343, 838345, 838355, 838349.